Abstract


Close Window



AZT Myopathy and HIV-1 Polymyositis: One Disease or Two?

Kimberley Walsh, Kathy Kaye, Bart Demaerschalk, Sarah Stewart, Jeff Crukley, Robert Hammond

Abstract: Purpose: This paper discusses the association between inflammatory and mitochondrial pathologies in patients with HIV-1/AIDS treated with zidovudine (AZT). Methods: We present the clinical and pathological details of a 52-year-old HIV-1 positive male who presented with progressive muscle weakness. We also review the current literature and address the debated pathogenesis of the inflammatory pathology. Results: Muscle biopsy revealed evidence of both HIV-1 polymyositis and AZT myopathy. Six months after initiation of corticosteroid therapy and discontinuation of AZT, the patient’s symptoms had greatly improved. The biopsy was repeated to show that both pathologies had resolved. Conclusions: The perceived overlap in the pathological spectra of HIV-1 polymyositis and AZT myopathy has produced some debate on causation and treatment. Unfortunately, there have been very few reports where a repeat biopsy following a drug washout period confirmed resolution of the pathology. Furthermore, affected patients have not been treated in a uniform fashion. Whether this represents one disease or two remains uncertain. The clinical relevance of this issue lies in the potential for harm from the unnecessary use of corticosteroids. This question may be best addressed by a randomized clinical trial.

Résumé: Myopathie à l’AZT et polymyosite à VIH-1: une ou deux maladies? Objectif: Cet article discute de l’association de pathologies inflammatoires et mitochondriales chez des patients atteints du VIH-1/SIDA qui sont traités par la zidovudine (AZT). Méthodes: Nous présentons les observations cliniques et anatomopathologiques à propos d’un patient de 52 ans, VIH-1 positif, qui a consulté pour faiblesse musculaire progressive. Nous revoyons également la littérature et la pathogenèse de la pathologie inflammatoire. Résultats: La biopsie musculaire a montré des signes de polymyosite à VIH-1 et de myopathie à l’AZT. Six mois après avoir commencé la corticothérapie et avoir cessé l’AZT, les symptômes du patient s’étaient améliorés considérablement. Une nouvelle biopsie a montré que les signes des deux pathologies étaient disparus. Conclusions: Le chevauchement des spectres anatomopathologiques de la polymyosite à VIH-1 et de la myopathie à l’AZT a engendré une controverse sur l’étiologie et le traitement. Malheureusement, il existe peu de cas rapportés où des biopsies avant et après le retrait du médicament ont confirmé la résolution des signes anatomopathologiques. De plus, les patients atteints n’ont pas tous été traités de la même façon. On ne sait pas s’il s’agit d’une ou de deux maladies. La pertinence clinique de cette question est liée au préjudice potentiel causé par la prise de corticostéroïdes. Un essai clinique randomisé serait la meilleure façon de répondre à cette question.

Can. J. Neurol. Sci. 2002; 29: 390-393

 


 
For information about this web site e-mail to: journal@cjns.org
Copyright © Canadian Journal of Neurological Sciences. All rights reserved.